Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Oral Treprostinil (Orenitram) Overdose in a Patient with Pulmonary Arterial Hypertension: A Case Report

Anil Jonnalagadda

Laura Bryan

Lisa Peters

Julie Dias

Hunter Groninger

Selma Mohammed

Sara Ahmed

Christopher Barnett


Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2017 PH Professional Network Symposium

Release Date: 10.06.2017

Presentation Type: Abstracts

File Download: 2017 PHPN Abstract 1016

Download Adobe Acrobat

Abstract presented of the 2017 PH Professional Network Symposium held in Bethesda, MD on October 5-7, 2017

Purpose

To present a case report of oral treprostinil (Orenitram) overdose, reason for overdose, and prevention strategy

Background

Oral treprostinil (Orenitram) is a prostacyclin vasodilator that was approved by FDA in December 2013 for treatment of Pulmonary Arterial Hypertension (PAH) (WHO Group I) to improve exercise capacity. There have been few case reports of treprostinil overdose though no published case report of Orenitram overdose. Here we present a case of Orenitram overdose, reason for overdose, and necessary precautions to prevent it.

Methods

A 57-year-old African American male with a history of Pulmonary Arterial Hypertension (PAH), Chronic Thromboembolic Pulmonary Hypertension (CTEPH) s/p pulmonary endarterectomy and Chronic Obstructive Pulmonary Disease (COPD) on 4litres oxygen was admitted to outside hospital for altered mental status. He was diagnosed with and treated for community-acquired pneumonia. Course was complicated with hemorrhagic shock due to GI bleed requiring hepatic artery embolization and multiple blood transfusions. The patient was transferred to our hospital for management of acute decompensated heart failure and pulmonary hypertension.

Patient was on Tadalafil 10mg daily, Macitentan 10mg daily and Orenitram 6.25mg TID at home. On the day of admission all his PAH meds were started including Orenitram (6.25mg TID). Within few hours of Orenitram administration he developed flushing, hypoxic respiratory failure, and shock. He was intubated and started on pressors and ionotropes.

Results

Review of records from ACCREDO (specialty pharmacy) showed that the patient last filled his Orenitram two months ago, and had not taken it for more than a month. Also, reviewing records from outside hospital showed that he was not started on Orenitram at their facility. The occurrence of adverse events within few hours of drug administration correlate with the drug’s pharmacokinetics (Orenitram has dose-proportional systemic exposure and peak dose effect is seen within 4 to 6 hours). All the above data led to the conclusion that the patient had hemodynamic collapse due to resuming high dose of Orenitram after not taking it for several weeks.

He was eventually started on inhaled flolan and IV remodulin. Over a period of 5 days, he was weaned of pressors, extubated, discontinued inhaled flolan and continued IV treprostinil(remodulin). The patient was transitioned from IV remodulin to Orenitram after 10 days. Patient responded well to the transition process and was slowly uptitrated to his home dose.

Conclusion

Orenitram has dose-proportional systemic exposure. Suddenly stopping or starting drug will mimic turning on/off IV treprostinil pump and this may lead to fatal consequences. So Orenitram should be administered under guidance of Pulmonary Arterial Hypertension experts. Also prior to resuming Orenitram on admission we should confirm the patient’s home dose and date last filled with the specialty pharmacy to ensure proper compliance